Home About us Editorial board Ahead of print Current issue Archives Instructions Submit article Search Subscribe Contacts Login
  • Users Online: 501
  • Home
  • Print this page
  • Email this page


 
 Table of Contents  
LETTER TO EDITOR
Year : 2019  |  Volume : 6  |  Issue : 1  |  Page : 43-45

Risperidone-induced hyperpigmentation


Department of Skin and V.D., Sri Guru Ram Das Institute of Medical Sciences and Research, Amritsar, Punjab, India

Date of Web Publication4-Jul-2019

Correspondence Address:
Dr. Pooja Bains
Department of Skin and V.D., Sri Guru Ram Das Institute of Medical Sciences and Research, Amritsar, Punjab
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/Pigmentinternational.Pigmentinternational_

Rights and Permissions

How to cite this article:
Bains P, Kaur S, Kaur T. Risperidone-induced hyperpigmentation. Pigment Int 2019;6:43-5

How to cite this URL:
Bains P, Kaur S, Kaur T. Risperidone-induced hyperpigmentation. Pigment Int [serial online] 2019 [cited 2019 Aug 18];6:43-5. Available from: http://www.pigmentinternational.com/text.asp?2019/6/1/43/262044





Sir,

Drug-induced pigmentation accounts for 10% to 20% cases of acquired pigmentation.[1] The incidence varies from isolated cases to up to 25% of patients depending upon the given medication.[1] The most common drugs implicated are antimalarials, antineoplastic drugs, antiarrhythmic drugs, and psychotropic drugs.[2] Among antipsychotic drugs, skin pigmentation has been associated mainly with typical antipsychotics, with several publications regarding conventional antipsychotic: chlorpromazine and thioridazine.[3] The atypical antipsychotic that includes clozapine, olanzapine, quetiapine, risperidone, and ziprasidone are rarely known to cause hyperpigmentation. We describe a young female with risperidone-induced skin pigmentation. A 19-year-old female diagnosed with simple schizophrenia was initiated on treatment with risperidone 2 months back. The dose of risperidone was 2 mg twice a day. She came in the skin OPD with complaint of sudden development of slate-gray pigmentation on whole body 1 month after starting the drug. The pigmentation was progressively increasing but was otherwise asymptomatic. On cutaneous examination, slate-gray macules were distributed symmetrically on whole body including neck, chest, abdomen, and back [[Figure 1]a–c]. She had no history of any skin disorder and photosensitivity. Her present medications included risperidone, citicoline, and nimodipine. Her past history and family history were insignificant. On examination, hair, mucosae, and nails were normal. The complete blood count, serum ferritin, serum electrolytes, thyroid profile were within normal limits.
Figure 1 Dermoscopic image showing blue-gray granules under polarized light using Dermlite DL3N dermoscope

Click here to view


On dermoscopy, the macules showed multiple blue-gray granular deposits [[Figure 2]]. The histopathology report showed increase in melanin pigment, reaching up to granular layer. The dermis showed lymphocytic infiltration along with melanophages [[Figure 3]]. Correlation of clinical presentation, dermoscopic picture, histopathological findings, and temporal association with the drug established the diagnosis of risperidone-induced hyperpigmentation. Among atypical antipsychotics, reports of skin pigmentation with olanzapine are found in literature but none with risperidone.[4]
Figure 2 (a) Risperidone-induced slate-gray pigmentation seen on neck. (b) Risperidone-induced slate-gray pigmentation seen on back. (c) Risperidone-induced slate-gray pigmentation seen on chest and abdomen

Click here to view
Figure 3 Biopsy specimen exhibits increase in melanin pigment in the epidermis (black arrows) and lymphocytic infiltration in the dermis (green arrow) along with melanophages (red arrows). (Hematoxylin–Eosin stain, original magnifications 400×)

Click here to view


There are a number of drugs implicated in causing hyperpigmentation. The clinical diagnosis of drug-induced pigmentation relies on various factors that are enumerated in [Table 1]. The pathogenesis of drug-induced pigmentation is not clear, but it is dependent on the implied medication. The five basic mechanisms include (a) drug-stimulating hyperproliferation of epidermal melanocytes resulting in accumulation of melanin in dermal melanophages, (b) binding of drug and melanin to form a stable complex, (c) accumulation of medication itself as freely scattered granules within dermal macrophages, (d) under the influence of medication, there is synthesis of special pigments such as lipofuscin, (e) drug-induced damage to dermal blood vessels result in damage to red blood cells subsequently causing deposition of iron.[5]
Table 1 Characteristics of drug-induced pigmentation

Click here to view


The newer class of atypical antipsychotics is distinguished from the typical agents by their fewer adverse neurologic effects. The cutaneous adverse reactions noted with atypical antipsychotics include pruritus, exanthematous eruptions, urticaria, fixed drug eruptions, photosensitivity, drug-induced pigmentation, and alopecia.[3] Treatment options include drug discontinuation, reduction of dose, or substitution of drug along with the use of cosmetic agents to camouflage the skin discoloration. With the greater use of risperidone and atypical antipsychotics, it is recommended that dermatologist and psychiatrist should be aware of the potential for hyperpigmentation by this class of drugs.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Dereure O. Drug-induced skin pigmentation. Epidemiology, diagnosis and treatment. Am J Clin Dermatol 2001;2:253-62.  Back to cited text no. 1
    
2.
Eichenfield DZ, Cohen P. Amitriptyline-induced cutaneous hyperpigmentation: Case report and review of psychotropic drug-associated mucocutaneous hyperpigmentation. Dermatol Online J 2016;22.  Back to cited text no. 2
    
3.
Warnock JK, Morris DW. Adverse cutaneous reactions to antipsychotics. Am J Clin Dermatol 2002;3:629-36.  Back to cited text no. 3
    
4.
Jhirwal OP, Parsad D, Basu D. Skin hyperpigmentation induced by olanzapine, a novel antipsychotic agent. Int J Dermatol 2004;43:778-9.  Back to cited text no. 4
    
5.
Granstein RD, Sober AJ. Drug and heavy metal induced hyperpigmentation. J Am Acad Dermatol 1981;5:1-15.  Back to cited text no. 5
    


    Figures

  [Figure 1], [Figure 2], [Figure 3]
 
 
    Tables

  [Table 1]



 

Top
 
 
  Search
 
Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
Access Statistics
Email Alert *
Add to My List *
* Registration required (free)

 
  In this article
References
Article Figures
Article Tables

 Article Access Statistics
    Viewed68    
    Printed1    
    Emailed0    
    PDF Downloaded6    
    Comments [Add]    

Recommend this journal


[TAG2]
[TAG3]
[TAG4]